Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 24, 2004, 1:35 AM CST for Webster County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2004, 1:35 AM CST (07:35 UTC)
- Expired
- Mar 24, 2004, 2:00 AM CST
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Webster County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 432 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
582 WUUS53 KDMX 240735 SVRDMX IAC187-240800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 135 AM CST WED MAR 24 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WEBSTER COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF FORT DODGE * UNTIL 200 AM CST * AT 131 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF FORT DODGE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR FORT DODGE AROUND 145 AM AND NEAR VINCENT AROUND 200 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4253 9440 4240 9423 4248 9398 4265 9398 FORSTER $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:30 PM CST, 10 hours 5 minutes earlier.
Area forecast discussion, Mar 23, 3:30 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CST TUE MAR 23 2004 .DISCUSSION... FORECAST REMAINS VERY CHALLENGING. MORE SIGNIFICANT MODEL DIFFERENCES COMPARED TO YESTERDAY. IN THE LONGER TERM...ENSEMBLES PROVIDE NO HELP AS INDIVIDUAL RUNS ALL OVER THE PLACE. LOOKS LIKE BEST CHANCES FOR PCPN WILL COME TONIGHT...THURSDAY...FRI NIGHT...AND PERHAPS SUNDAY. TONIGHT...MAIN FOCUS WILL BE SFC AND H850 FRONT WORKING NORTH INTO THE AREA. ELEVATED INSTABILITY WILL SLOWLY LIFT NE INTO SW IA THIS EVENING AND SPREAD OVER MOST OF THE REMAINING CWA BY 12Z WEDS. MODELS CONTINUE TO FOCUS ON BEST ELEVATED MOISTURE SURGE OVER N MO AND S IA. H850 FLOW VEERS THROUGH THE NIGHT WHICH IN AFFECT FOCUSES THE BEST LOWER LEVEL CONFLUENT FLOW WELL TO OUR SE. BUT AS THE LEADING EDGE OF BETTER ELEVATED MOISTURE MOVES NE...WE SHOULD SE A CONTINUATION OF SHOWERS AND A FEW STORMS INTO THE NE CWA LATER TONIGHT. WHILE ELEVATED INSTABILITY WILL PERSIST OVER THE AREA WEDS...LITTLE FOCUS FOR CONVECTION. HAVE CONTINUED TREND OF LOWER POPS. STILL LOOKS QUITE WARM WEDS. WILL SEE FIRST WIDESPREAD 70S OF THE SEASON. MAIN QUESTION WILL BE AMOUNT OF RESIDUAL CLOUD COVER THROUGH THE DAY. HAVE KEPT TEMPS CLOSEST TO WARMEST MET MOS. WE WILL STAY IN THE WARM SECTION WEDS NIGHT WITH INCREASING LOW LEVEL MOISTURE. SFC AND ELEVATED FRONT NORTH OF THE CWA SO ONCE AGAIN LITTLE FOCUS FOR CONVECTION AND HAVE KEPT POPS LOW. DOES LOOK LIKE A CDFNT WILL TRY AND PUSH INTO THE AREA THURS. NOTICED THE 18Z RUN ARE SLOWING IT DOWN. SO PERHAPS POPS WILL NEED TO BE A BIT HIGHER THURS NIGHT THAN WHAT ARE IN THE ZONES CURRENTLY ON DECK. GETTING TOWARD THE WEEKEND...MADE ONLY SMALL CHANGES IN THE GRIDS DUE TO MODEL UNCERTAINTY. STILL SHOWING ABOVE NORMAL TEMPS WITH AT LEAST SMALL PCPN CHANCES THROUGH SUNDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JAW
Hazardous weather outlook, Mar 23, 5:44 AM CST, 19 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 544 AM CST TUE MAR 23 2004 IAZ004>007-015>017-023>028-241200- BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- 544 AM CST TUE MAR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS BEGINNING LATE THIS AFTERNOON AND EXTENDING INTO TONIGHT NORTH OF HIGHWAY 20. THE MAIN THREAT WILL BE LIGHTNING AND SMALL HAIL. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERAL MORE CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD. THE NEXT CHANCE FOR THUNDERSTORMS WILL OCCUR ON WEDNESDAY. ANOTHER CHANCE FOR THUNDERSTORMS RETURNS THURSDAY AND THURSDAY NIGHT OVER ALL OF CENTRAL IOWA. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED IAZ033>039-044>050-057>062-070>075-081>086-092>097-241200- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS- CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HAMILTON- HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK- POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- WEBSTER- 544 AM CST TUE MAR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA SOUTH OF HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS BEGINNING LATE THIS MORNING AND EXTENDING INTO TONIGHT SOUTH OF HIGHWAY 20. THE MAIN THREAT WILL BE LIGHTNING AND SMALL HAIL. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERAL MORE CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ON WEDNESDAY... MAINLY ALONG AND SOUTH OF HIGHWAY 20 WITH THE MAIN THREAT HAIL AND STRONG WIND AS WELL AS LIGHTNING. ANOTHER CHANCE FOR THUNDERSTORMS OCCURS THURSDAY AND THURSDAY NIGHT OVER ALL OF CENTRAL IOWA. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY THROUGH SUNDAY. SPOTTER ACTIVATION EXPECTED WEDNESDAY AFTERNOON AND EVENING MR 71
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:28 AM CST | Severe Thunderstorm Warning | DMX | Marshall | 32 min |
| Mar 24, 4:21 AM CST | Severe Thunderstorm Warning | DMX | Black Hawk | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.